I’m a single mum with 2 children ages 10 and 12, I lost my dad at the weekend. My mum and I are in a terrible state. I was crying constantly and my sons were getting really upset over me so I started antidepressants. They have made me unable to cry and like a emotionless zombie. I don’t know if it’s better to continue to take them so I’m not crying and screaming all the time or to take them and feel like I’m not grieving because I can’t cry or express my emotions. I feel so so lost
I’m sorry to read about the recent loss of your dad.
My personal view is that there is nothing wrong with crying constantly and infront of your children.
Crying is natural. It’s your body’s response to the shock and trauma you are experiencing.
My mum who was 74, full of life and lived with my 12 year old daughter and I, died very suddenly 21 months ago
She was more active than all of us and suffered a sudden brain haemorrhage whilst at an outpatient appt in hospital. I dropped her off and arranged to pick her back up but I got a call from the hospital telling me to get back as quick as I could.
Mums life support was switched off just 24 hours later. I was in such shock that I barely functioned for months. I cried constantly and still cry several times a week.
My daughter, now just turned 14 has seen every emotion possible in the last 21 months. Yes it upset her seeing me cry, but she lost her beloved nan and what she witnessed was normal for a family that loved my mum so so much.
I think children should be involved with the funeral and the emotions and be allowed to grieve. My sister used to urge me to hold my emotions in around my daughter as she was doing around her children. I told her it was not possible for me to switch my emotions off.
I would personally come off the medication and allow yourself to scream and cry as much as you want.
Thankyou so much for taking time to reply to me, it means such a lot. I am so sorry for your loss, yes, it feels very unnatural being on medication as I am very much ‘removed’ from the situation, it’s like it’s not my dad and I have no emotions, I think I will come off them and just cry and scream as I need to. I thank you again for reaching out and I wish you and your daughter all the best, I really do xx
I promise you it does get better. Not much but now at 21 months, I do laugh at occasional things, enjoy a good book or tv drama and a glass of wine.
My mum is constantly on my mind but I can function again.
Take things veth slowly, hour by hour and day by day. X
Hi I’m so sorry you lost your dad. how long have you been on the tablets?
They can take about a month to start taking effect. It could be that you have gone into shock. Rather than the tablets having that effect so quickly.
Ps I take anti depressants and I have grieved normally. It just took the edge off the anxiety. I guess it depends on which ones you are on and the strength.
Hi I have only been on them for a few days now , Thankyou for taking the time to reply, it means such a lot
It’s obviously up to you. But it sounds more like you are in shock. Rather than the tablets. As it can take a month or more for them to kick in. But like Cheryl says. Don’t be afraid to let out all your feelings in front of your children. My two kids have seen me in all sorts of states the last 19 months.
Hi ridingscarlet, so sorry to hear about your loss and what you’re going through. Any emotion is a normal reaction to loss I believe. My Dad died suddenly in May and was a massive shock to the system. I can remember times when I stopped crying/feeling upset and I was confused by it. I’m on sertraline (anti-depressants) and have been for about 4 years now. I remember a lot about how I felt when I started taking the medication but feeling numb wasn’t one of them. But everyone is different. Try to trust in your own grieving process. Some days you will feel terrible. Some days you will feel fine. What I’ve learnt is to enjoy the good. Time will help. Sending love xxx
Thankyou so much for taking the time out to reply to me, it means so much x
@Jooles45 This is something that has worried me - if I went on antidepressants, would it just suppress my grief until I came off them again? But I have been struggling a lot with anxiety and general depression, so maybe I’ll ask my GP about them.
On the other hand, @Ridingscarlet, I think there is a lot to be said for giving yourself the time to feel the full depths of the pain of the grief and letting yourself cry as much as you need to. Maybe easier said than done when you have kids to look after, too, but I feel like grief is a process we have to let ourselves go through, however long it takes and how hard it is. Maybe your GP could adjust your dose or the type of AD you take? I know what it’s like to feel completely lost, I hope you getting through it.